Is Fluconazole Safe In Those With Bigeminy?

In our latest question and answer, the pharmacist discusses the safety of using fluconazole in someone being treated for bigeminy.

Question

I am a 50-year-old female with bigeminy and taking 1.25mg bisoprolol daily to manage this. I bought a fluconazole 150mg tablet for mild positive candida but it has warnings for heart rhythm patients. Is this safe to take for me?

Asked by Tia On Aug 24, 2021

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Aug 24, 2021
Last updated Mar 01, 2022

Key points

  • Bigeminy is an irregular heartbeat, also known as a premature heartbeat. It is often defined as two heartbeats close together.
  • Most people experience bigeminy at some point in their lives, and it is generally only treated under certain conditions (e.g. you have an underlying heart condition).
  • Fluconazole is associated with an increased risk of heart arrhythmias.
  • There is no specific guidance regarding the use of fluconazole and those who experience bigeminy.
  • If you are being treated for bigeminy, you are likely already at a higher risk of heart arrhythmias, and taking fluconazole may only increase that risk further.
  • Topical antifungal options may be preferred over systemic ones, like fluconazole.

Hello and thank you for your question!

There is no specific guidance regarding the use of fluconazole in those with bigeminy, a type of abnormal heart rhythm where an irregular timed heartbeat (too early) follows a regular one. It is also described as two heartbeats close together.

In many individuals, these are isolated cases and generally do not require treatment. In fact, most people experience premature heartbeats at some point in their lives.

However, in those in which this is a common occurrence, are experiencing negative symptoms associated with it, or have an underlying heart condition, treatment may be recommended.

The most common treatment is with a class of medications known as beta-blockers, like the drug your mentioned in your question (bisoprolol).

Bisoprolol With Fluconazole

There is no known drug interaction with bisoprolol and fluconazole. They are considered safe to take together.

However, beta-blockers are used to treat a variety of health conditions, including several ones that involve the heart. In many people with these heart conditions, fluconazole may not represent the best option due to the risk the drug could worsen them.

Fluconazole & QT-Prolongation

Fluconazole is associated with causing 'QT prolongation', an abnormality seen on an ECG (electrocardiogram) where the 'QT interval' is prolonged, as shown in the image below.ECG Showing QT Prolongation

Adapted from clevelandclinic.org

QT prolongation increases the risk of a rare, but serious (sometimes life-threatening), type of arrhythmia known as torsades de pointes.

The prescribing information for fluconazole warns about this:

Some azoles, including fluconazole, have been associated with prolongation of the QT interval on the electrocardiogram. During post-marketing surveillance, there have been rare cases of QT prolongation and torsade de pointes in patients taking fluconazole. Most of these reports involved seriously ill patients with multiple confounding risk factors, such as structural heart disease, electrolyte abnormalities, and concomitant medications that may have been contributory.

Fluconazole & Bigeminy

As mentioned at the beginning of this answer, there is no specific guidance regarding fluconazole use and those with bigeminy.

While most people experience premature heartbeats at some time or another, if you are being treated for bigeminy, that means it is happening often, you are having symptoms or you have some sort of underlying heart condition

However, since fluconazole carries a warning about QT prolongation and torsade de pointes, its use is generally avoided in those taking other drugs that can cause similar problems, or in those at risk already at risk for arrhythmias.

There is a lot of data out there showing that certain individuals who experience bigeminy are more at risk for developing an arrhythmia, like atrial fibrillation, and even increase your risk of heart failure.

Due to this, fluconazole may not be the ideal choice in those being treated for bigeminy. It may further increase your risk of serious heart arrhythmias, since both fluconazole and bigeminy are associated with it.

Alternatives?

You mentioned you are treating a mild yeast infection.

There are certainly other therapies that may be alternative options for use, including topical products, like miconazole, terconazole, or clotrimazole.

Fluconazole may still be an option for you, but be sure that you let your doctor know of your complete medical history, and other medications you are taking, so the best therapy can be recommended/prescribed for you.

Thank you again for your question!

References

  • Clinical Significance of Idiopathic Frequent Premature Ventricular Complexes, USC Journal
  • Prognostic significance of PVCs and resting heart rate, PubMed
  • Premature ventricular complexes: Clinical presentation and diagnostic evaluation, UpToDate (Subscription Required)
  • Diflucan Prescribing Information, Pfizer

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 11 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication related questions!

Recent Questions